Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 5, NWS San Diego, CA

November 16, 20194 counties in California

NWS San Diego, CA issued this red flag warning at Nov 16, 2019, 9:28 AM PST for 4 counties in California. It took effect at Nov 17, 2019, 1:00 AM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2019, 9:28 AM PST (17:28 UTC)
In effect from
Nov 17, 2019, 1:00 AM PST
Expired
Nov 17, 2019, 6:00 PM PST
In force
17 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS86 KSGX 161728
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
928 AM PST Sat Nov 16 2019

CAZ248-250-255>258-265-554-170130-
/O.NEW.KSGX.FW.W.0005.191117T0900Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
928 AM PST Sat Nov 16 2019

...RED FLAG WARNING IN EFFECT FROM 1 AM TO 6 PM PST SUNDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL MOUNTAIN
SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND CANYONS...

The National Weather Service in San Diego has issued a Red Flag
Warning...which is in effect from 1 AM to 6 PM PST Sunday. 

* LOCATION...Coastal mountain slopes and through valley corridors
  below the passes and canyons, including over the Inland Empire
  below the Cajon Pass and San Gorgonio Pass, over eastern Orange
  County near the Santa Ana foothills, as well as over the
  foothills of the San Diego County mountains. Some cities
  included are...Rancho Cucamonga...San Bernardino...Fontana...
  Rialto...Ontario...Orange...Beaumont...Banning...San 
  Jacinto...Campo.

* WIND...Northeast to east winds 20 to 30 mph with peak gusts to
  50 mph at the windiest locations just below the passes and
  canyons.

* HUMIDITY...Minimum relative humidity near 10 percent.

* TIMING...1 AM Sunday through 6 PM Sunday.

* OUTLOOK...Relative humidity will remain low on Monday, but winds
  will decrease. Winds on Monday are forecast to be out of the 
  east to northeast at 15 to 20 mph with peak gusts to 35 mph. 

* IMPACTS...If fire ignition occurs, conditions may be favorable 
  for extreme fire behavior which would threaten life and 
  property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Gregoria
5 follow-up statements
116 
WWUS86 KSGX 162304
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
304 PM PST Sat Nov 16 2019

CAZ248-250-255>258-265-554-170715-
/O.CON.KSGX.FW.W.0005.191117T0900Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
304 PM PST Sat Nov 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 AM TO 6 PM PST
SUNDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL
MOUNTAIN SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND
CANYONS...

* LOCATION...Coastal mountain slopes and through valley 
  corridors below the passes and canyons, including over the 
  Inland Empire below the Cajon Pass and San Gorgonio Pass, over 
  eastern Orange County near the Santa Ana foothills, as well as 
  over the foothills of the San Diego County mountains. Some 
  cities included are...Rancho Cucamonga...San Bernardino...
  Fontana...Rialto...Ontario...Orange... Beaumont...Banning...
  San Jacinto...Campo. 

* WIND...Northeast to east winds 20 to 30 mph with peak gusts 
  to 50 mph at the windiest locations just below the passes and 
  canyons.

* HUMIDITY...Minimum relative humidity near 10 percent.

* TIMING...1 AM Sunday through 6 PM Sunday.

* OUTLOOK...Relative humidity will remain low on Monday, but
  winds will decrease. Winds on Monday are forecast to be out 
  of the east to northeast at 15 to 20 mph with peak gusts to 
  35 mph.

* IMPACTS...If fire ignition occurs, conditions may be 
  favorable for extreme fire behavior which would threaten life 
  and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Gregoria
525 
WWUS86 KSGX 170533
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
933 PM PST Sat Nov 16 2019

CAZ248-250-255>258-265-554-171345-
/O.CON.KSGX.FW.W.0005.191117T0900Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
933 PM PST Sat Nov 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 AM TO 6 PM PST
SUNDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL
MOUNTAIN SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND
CANYONS...

* LOCATION...Coastal mountain slopes and through valley 
  corridors below the passes and canyons, including over the 
  Inland Empire below the Cajon Pass and San Gorgonio Pass, over 
  eastern Orange County near the Santa Ana foothills, as well as 
  over the foothills of the San Diego County mountains. Some 
  cities included are...Rancho Cucamonga...San Bernardino... 
  Fontana...Rialto...Ontario...Orange... Beaumont...Banning... 
  San Jacinto...Campo. 

* WIND...Northeast to east winds 20 to 30 mph with peak gusts 40 to
  50 mph at the windiest locations just below the passes and 
  canyons.

* HUMIDITY...Minimum relative humidity near 10 percent.

* TIMING...1 AM Sunday through 6 PM Sunday.

* OUTLOOK...Relative humidity will remain low on Monday, but winds
  will decrease. Winds on Monday are forecast to be out of the
  east to northeast at 15 to 20 mph.

* IMPACTS...If fire ignition occurs, conditions may be favorable 
  for extreme fire behavior which would threaten life and 
  property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
926 
WWUS86 KSGX 171307
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
507 AM PST Sun Nov 17 2019

CAZ248-250-255>258-265-554-172115-
/O.CON.KSGX.FW.W.0005.000000T0000Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
507 AM PST Sun Nov 17 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL MOUNTAIN
SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND CANYONS...

* LOCATION...Coastal mountain slopes and through valley 
  corridors below the passes and canyons, including over the 
  Inland Empire below the Cajon Pass and San Gorgonio Pass, over 
  eastern Orange County near the Santa Ana foothills, as well as 
  over the foothills of the San Diego County mountains. Some 
  cities included are...Rancho Cucamonga...San Bernardino... 
  Fontana...Rialto...Ontario...Orange... Beaumont...Banning... 
  San Jacinto...Campo. 

* WIND...Northeast to east winds 20 to 30 mph with peak gusts
  around 50 mph at the windiest locations just below the passes 
  and canyons. 

* HUMIDITY...Minimum relative humidity around 10 percent.

* TIMING...Through 6 PM this evening.

* OUTLOOK...Relative humidity will remain low on Monday, but
  winds will decrease. Winds on Monday are forecast to be out 
  of the east to northeast at 15 to 20 mph. 

* IMPACTS...If fire ignition occurs, conditions may be 
  favorable for extreme fire behavior which would threaten life 
  and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

jmb

weather.gov
782 
WWUS86 KSGX 172006
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1206 PM PST Sun Nov 17 2019

CAZ248-250-255>258-265-554-180200-
/O.CON.KSGX.FW.W.0005.000000T0000Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
1206 PM PST Sun Nov 17 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL MOUNTAIN
SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND CANYONS...

* LOCATION...Coastal mountain slopes and through valley 
  corridors below the passes and canyons, including over the 
  Inland Empire below the Cajon Pass and San Gorgonio Pass, over 
  eastern Orange County near the Santa Ana foothills, as well as 
  over the foothills of the San Diego County mountains. Some 
  cities included are...Rancho Cucamonga...San Bernardino... 
  Fontana...Rialto...Ontario...Orange... Beaumont...Banning... 
  San Jacinto...Campo. 

* WIND...Northeast to east winds around 20 mph with peak gusts 
  around 40 mph at the windiest locations just below the passes 
  and canyons. 

* HUMIDITY...Minimum relative humidity around 10 percent.

* TIMING...Through 6 PM this evening.

* OUTLOOK...Relative humidity will remain low on Monday, but winds
  will decrease. Winds on Monday are forecast to be out of the
  east to northeast at 15 to 20 mph with peak gusts to 30 mph.

* IMPACTS...If fire ignition occurs, conditions may be 
  favorable for extreme fire behavior which would threaten life 
  and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Gregoria
426 
WWUS86 KSGX 180150
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
550 PM PST Sun Nov 17 2019

CAZ248-250-255>258-265-554-180300-
/O.EXP.KSGX.FW.W.0005.000000T0000Z-191118T0200Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Diego County Inland Valleys-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
550 PM PST Sun Nov 17 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR THE COASTAL MOUNTAIN
SLOPES AND THROUGH VALLEY CORRIDORS BELOW PASSES AND CANYONS...

Critical Fire weather conditions have ended. Very dry conditions
and locally breezy conditions near the coastal slopes will
continue elevated fire weather conditions in some areas through
Monday.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Nov 16, 5:05 AM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 16, 5:05 AM PST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
505 AM PST Sat Nov 16 2019

.SYNOPSIS...
High pressure over the Great Basin this weekend will bring a round
of very warm and sunny days, with occasional gusty Santa Ana winds
west of the mountains. Monday will be another warm day before a
trough of low pressure brings cool weather and a widespread rain
and mountain snow off and on from Tuesday night through Thursday
night.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Highlights...

1. Light to moderate Santa Ana winds tonight through Sunday
morning with very warm temperatures west of the mountains.
2. Widespread precipitation event expected Tuesday night through
Thursday night, with the brunt of the precipitation Wednesday and
Wednesday night.

Patchy fog and very low clouds in a few spots near the coast this
morning. This activity should quickly burn off shortly after
daybreak.

Offshore gradients picking up this morning gradually now around 7
mb from Tonopah to San Diego and steadily increasing at this
time. A light to moderate offshore Santa Ana wind event will
develop today peaking tonight and Sunday morning. The strongest
offshore winds with gusts up to 40 mph immediately below the
passes and in the foothills of the Santa Ana Mountains. Elsewhere
in the more populated portions of the valleys and foothills expect
winds to peak tonight into Sunday morning with gusts around 25-30
mph. Winds are not expected to be strong enough to warrant a wind
advisory at this time.

With the offshore flow in place today and Sunday, temperatures
will soar west of the mountains. The warmest readings will be on
Sunday when max temps hit the upper 80s to lower 90s most areas.

On Monday, winds will be much lighter but warmer than normal
temperatures and dry conditions will linger for most areas west of
the mountains.

On Tuesday the flow regime will turn onshore bringing a widespread
cooling trend to the area. The initial trough will not bring much
rain to our region but will "prime" the atmosphere with cooler
and moister air moving in from the Pacific, although there could
be some drizzle and light rain west of the mountains. More
widespread precip likely to the south and east with this initial
trough.

A deeper trough originating from the Cold North will sweep across
SoCal Wednesday-Thursday bringing the first widespread
precipitation event for our wet season. Due to the trajectory
expected near or along the coast, this system will have the
potential to tap into some decent Pacific moisture and could bring
a widespread soaking rain across the region, with snow falling to
as low as around 6500 feet at times. The rain will be off and on
during the extended period, especially with wrap around showers in
the wake of the departing upper low, Thursday through Friday
morning. Later Friday and into next weekend should feature warmer
and drier conditions as upper level ridging builds into the region
from the East Pac.

&&

.AVIATION...
161200Z...Coast/Valleys...A few patches of low clouds have developed
in San Diego County this morning, impacting KCRQ with bases below
500 ft MSL and vis less than 1 mile. More low clouds may develop
before sunrise, but they will be patchy and remain along the coast.
Low confidence in cigs impacting KSAN and KSNA this morning. Any low
clouds that develop will scatter out by 16Z. Some low clouds may
form along the coast this evening, but confidence is low on impacts
at coastal TAF sites.

Areas of northeast winds 15-25 knots with local gusts to 35 knots
will develop this morning and continue through early this afternoon,
mainly near the foothills and below Cajon and Banning passes. LLWS
and weak to moderate up/downdrafts are likely near KSNA, KONT AND
KSBD through 21Z.

Mountains/Deserts...SCT-BKN high clouds at/above 20,000 ft MSL and
unrestricted vis will continue through this evening.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday. Stronger
west winds 20-30 knots could occur Tuesday night through Wednesday,
along with showers.

&&

.FIRE WEATHER...
The fire weather threat increases over the weekend when a warm,
dry Santa Ana weather event sets up over the region. The gusty
offshore winds will be strongest on Sunday with NE winds from
15-25 mph and gusting to 40 mph in the mountains, foothills and
inland valleys below the Cajon and San Gorgonio passes. Afternoon
humidities on Sunday will fall to around 10%. Fuel moistures that
are already exceptionally low will lower further. Monday will be
another warm, dry day but with lighter winds as the Santa Ana
fades.

The humidity and the rain chances increase Tuesday and Wednesday
as a trough of low pressure moves across Southern California,
which is likely to bring widespread precipitation.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Connolly

Nearby

Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.